Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 39, NWS Little Rock, AR

August 5, 20094 counties in Arkansas

NWS Little Rock, AR issued this tornado warning at Aug 5, 2009, 3:18 AM CDT for 4 counties in Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 3:18 AM CDT (08:18 UTC)
Expired
Aug 5, 2009, 3:45 AM CDT
In force
27 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Cleburne County, AR, Independence County, AR, Jackson County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 94 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 050818
TORLZK
ARC023-063-067-145-050845-
/O.NEW.KLZK.TO.W.0039.090805T0818Z-090805T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
318 AM CDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL WHITE COUNTY IN CENTRAL ARKANSAS
  SOUTHWESTERN JACKSON COUNTY IN EASTERN ARKANSAS
  EAST CENTRAL CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS
  SOUTHWESTERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 345 AM CDT

* AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  PLEASANT PLAINS...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS INCLUDED IN THE WARNING ARE...
  HICKORY FLAT...  
  CONCORD...
  BANNER...
  LITTLE RED...
  STEPROCK...
  SUNNYDALE...
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN LITTLE ROCK.

&&

LAT...LON 3546 9139 3534 9169 3561 9187 3567 9179
TIME...MOT...LOC 0817Z 334DEG 28KT 3556 9177

$$
62

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Aug 5, 12:36 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 12:36 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1236 AM CDT WED AUG 5 2009

.AVIATION...
COMPLEX OVER MISSOURI/NORTHEAST ARKANSAS CONTINUES TO BACKBUILD
WESTWARD. BOTH THE NAM AND RUC INDICATE CONVECTION DRIFTING
SOUTHWARD INTO ARKANSAS OVER THE NEXT FEW HOURS. NOT VERY
CONFIDENT IN HOW FAR SOUTH IT WILL GET INTO THE MORE CAPPED
AIRMASS BEFORE THINGS FALL APART. WILL INCLUDE TEMPORARY TSRA
THROUGH 10Z IN THE NORTH. OUTFLOW FROM THE STORMS WILL INTERACT
WITH DAYTIME HEATING AND COULD TOUCH OFF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE CENTRAL AND SOUTH. PREVAILING CONDITIONS
SHOULD BE VFR AT ALL SITES THROUGH THE PERIOD. TAFS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 951 PM CDT TUE AUG 4 2009/

UPDATE...
LARGE MCS OVER SOUTHEAST MISSOURI WILL CONTINUE TO MOVE SOUTHEAST.
WHILE MUCH OF THE CONVECTION WILL REMAIN EAST OF THE
AREA...CONTINUED LOW CHANCE POPS OVER THE NORTHEAST. THERE IS SOME
BACKBUILDING OVER SOUTH CENTRAL MISSOURI...AND WILL HAVE TO WATCH
FOR FLOODING...WINDS AND HAIL.

OTHERWISE...HEAT AND HUMIDITY WILL BE THE MAIN STORY THROUGH THE
END OF THE WEEK. WITH PLENTY OF MOISTURE ACROSS THE REGION...DEW
POINTS WILL REMAIN IN THE MID TO UPPER 70S...WITH HEAT INDEX
BECOMING A CONCERN. WILL HAVE TO CLOSELY WATCH FORECASTED DEW
POINTS...AS THE MODELS CONTINUE TO DRY OUT IN THE AFTERNOON
HOURS...AND THIS HAS NOT HAPPENED THE PREVIOUS TWO DAYS.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Aug 4, 3:45 PM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT TUE AUG 4 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
345 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...OVER PARTS OF NORTH AND NORTHEAST ARKANSAS.
AN UPPER LEVEL WEATHER SYSTEM WILL MOVE THROUGH THE EASTERN TO
SOUTHEASTERN PLAINS AND DEVELOP A FEW STORMS. THE MAIN THREATS WOULD
BE STRONG WINDS AND LARGE HAIL. OTHERWISE...HEAT INDEX VALUES WILL
BE ELEVATED THIS AFTERNOON. DUE TO THE HIGH HUMIDITY READINGS ACROSS
THE STATE...AND THE EXPECTED AFTERNOON TEMPERATURES IN THE 90S...
HEAT INDICES VALUES WILL REACH THE UPPER 90S TO AROUND 105 DEGREES.
WHILE THESE READINGS WILL FALL JUST BELOW HEAT ADVISORY CRITERIA...
EXTRA CAUTION SHOULD BE USED DURING OUTDOOR ACTIVITIES. THIS WOULD
BE A GOOD OPPORTUNITY TO REVIEW HEAT SAFETY RULES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL WEAK SYSTEMS WILL MOVE THROUGH THE REGION...ALLOWING FOR
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN PORTIONS
OF THE AREA OVER THE NEXT SEVERAL DAYS. ON WEDNESDAY AFTERNOON AND
EVENING...A STRONGER WAVE WILL MOVE THROUGH. SOME STORMS ASSOCIATED
WITH THIS SYSTEM COULD BECOME STRONG TO SEVERE...AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. AREAS MOST LIKELY TO SEE THE STRONGER
STORMS WOULD BE NORTH OF A LINE FROM HARRISON TO NEWPORT.

THE MOISTURE CONTENT OF THE AIR WILL REMAIN QUITE HIGH IN THE COMING
DAYS...DUE TO THE RECENT RAINS...AND THIS WILL BRING INCREASED
HUMIDITY LEVELS. COMBINED WITH TEMPERATURES IN THE 90S...HEAT INDEX
READINGS WILL REMAIN IN THE UPPER 90S TO AROUND 105 DEGREES. EVEN
THOUGH AFTERNOON HIGHS WILL ONLY BE IN THE MID TO UPPER 90S...
HUMIDITY LEVELS WILL BE VERY HIGH...AND THIS WILL LEAD TO ELEVATED
HEAT INDEX VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

57/59

In the hours before

Local storm report, Aug 5, 1:23 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
123 AM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TSTM WND DMG     2 NE SALEM              36.39N 91.79W
08/05/2009                   FULTON             AR   LAW ENFORCEMENT

            LIMBS WERE BLOWN DOWN ON HIGHWAY 9 NORTH.

&&

57
Special weather statement, Aug 5, 2:31 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 AM CDT WED AUG 5 2009

ARZ016-025-050800-
INDEPENDENCE-JACKSON-
231 AM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR INDEPENDENCE AND JACKSON COUNTIES
UNTIL 300 AM CDT...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TUCKERMAN...MOVING SOUTHEAST
AT 40 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE DIAZ...JACKSONPORT...NEWPORT AND
GRUBBS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Aug 5, 2:58 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
258 AM CDT WED AUG 5 2009

ARZ016-025-050830-
INDEPENDENCE-JACKSON-
258 AM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR INDEPENDENCE AND JACKSON COUNTIES
UNTIL 330 AM CDT...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BATESVILLE TO 8
MILES NORTHEAST OF TUPELO...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE NEWARK...JACKSONPORT...NEWPORT...
DIAZ AND GRUBBS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:00 AM CDTSevere Thunderstorm WarningLZKFulton, Sharp45 min
Aug 5, 1:30 AM CDTSevere Thunderstorm WarningLZKFulton, Izard, Sharp30 min
Aug 5, 1:44 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton31 min
Aug 5, 1:59 AM CDTSevere Thunderstorm WarningLZKIndependence, Sharp31 min
Aug 5, 1:59 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion46 min
Aug 5, 2:09 AM CDTFlash Flood WarningLZKFulton3 hr
Aug 5, 2:11 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Sharp34 min
Aug 5, 2:45 AM CDTSevere Thunderstorm WarningLZKBaxter, Stone26 min
Aug 5, 3:14 AM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Jackson, Stone, White46 min
Aug 5, 3:28 AM CDTTornado WarningLZKCleburne, White32 min
Aug 5, 3:48 AM CDTTornado WarningLZKLonoke, Prairie, White42 min
Aug 5, 4:23 AM CDTTornado WarningLZKArkansas, Jefferson, Lonoke, Pulaski36 min
Aug 5, 7:06 AM CDTSevere Thunderstorm WarningLZKPike24 min
Aug 5, 7:26 AM CDTSevere Thunderstorm WarningLZKPike24 min
Aug 5, 7:59 AM CDTSevere Thunderstorm WarningLZKJefferson46 min
Aug 5, 8:10 AM CDTSevere Thunderstorm WarningLZKCalhoun, Dallas, Ouachita50 min
Aug 5, 8:40 AM CDTSevere Thunderstorm WarningLZKJefferson35 min
Aug 5, 3:28 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton62 min
Aug 5, 4:06 PM CDTSevere Thunderstorm WarningLZKLogan, Scott54 min
Aug 5, 4:29 PM CDTFlash Flood WarningLZKLogan, Scott3 hr
Aug 5, 4:47 PM CDTSevere Thunderstorm WarningLZKLogan, Scott, Yell58 min
Aug 5, 5:23 PM CDTSevere Thunderstorm WarningLZKLogan, Yell37 min
Aug 5, 6:00 PM CDTSevere Thunderstorm WarningLZKLogan, Yell60 min
Aug 5, 6:05 PM CDTSevere Thunderstorm WarningLZKLogan40 min

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.